Log in to MyChart
800-554-5251

Project DAWN

Project DAWN is an opioid overdose education and naloxone distribution (OEND) program.  Program participants are educated on the risk factors of opioid overdose, how to recognize an opioid overdose, and how to respond to an opioid overdose by calling 911, giving rescue breaths, and administering nasal naloxone. Eligible participants are given FREE naloxone kits containing 2 vials of naloxone hydrochloride medication. 

Eligible program participants are individuals who are at-risk of opioid overdose including those who are in recovery for opioid addiction and those who are actively using opioids in addition to individuals who know someone who is at-risk for opioid overdose.

An opioid includes both prescription painkillers (Percocet, OxyContin, Oxycodone, Vicodin, Morphine, Fentanyl, etc.) and heroin.  Naloxone, also known as narcan, is an opioid antagonist and the antidote to an opioid overdose.  Opioid overdose causes respiratory depression and, if not treated, death.  When administered during an overdose, naloxone blocks the effects of opioids on the brain and restores breathing within two to five minutes. Naloxone has been used safely by emergency medical professionals since the 1960s and has only one function: to reverse the effects of opioids on the brain and respiratory system in order to prevent death.

Naloxone has no potential for abuse and is innocuous if administered to an individual not experiencing an opioid overdose. It has no effect on other drugs such as benzodiazepines or alcohol.  If naloxone is administered to a person who is dependent on opioids, it will produce withdrawal symptoms. Opioid withdrawal, although uncomfortable, is not life-threatening.  Naloxone does not reverse overdoses that are caused by non-opioid drugs, such as cocaine, benzodiazepines (e.g. Xanex, Klonopin and Valium), methamphetamines, or alcohol. 

According to a recent CDC Publication, between 1996 and June 2010, a total of 53,032 individuals have been trained and given naloxone by overdose prevention programs.  During that same time period, these programs have received reports of 10,171 overdose reversals using naloxone.

© Copyright 2002 - The MetroHealth System|2500 MetroHealth Drive|Cleveland, OH 44109|(216) 778-7800|All Rights Reserved.
  • © Copyright 2002 - The MetroHealth System
  • 2500 MetroHealth Drive|Cleveland, OH 44109|(216) 778-7800
  • All Rights Reserved.